Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 191, NWS Northern Indiana

August 9, 2000Miami County, Wabash County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Aug 9, 2000, 10:24 AM EST for Miami County, Wabash County, Indiana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2000, 10:24 AM EST (15:24 UTC)
Expired
Aug 9, 2000, 11:10 AM EST
In force
46 min
Issued by
NWS Northern Indiana
Area
Whole counties

Counties Miami County, IN, Wabash County, IN

The radar

The Northern Indiana radar (KIWX), 64 km from the middle of the area, began a volume at 15:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 7:00 AM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.4 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2404 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
1.2
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 091525
SVRFWA
INC103-169-091610-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1024 AM EST WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MIAMI COUNTY IN INDIANA
  CENTRAL WABASH COUNTY IN INDIANA

* UNTIL 1110 AM EST

* AT 1024 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHEAST OF DENVER...MOVING SOUTHEAST AT 30
  MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  DENVER
  ROANN
  WABASH
  LAGRO

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE 
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. DIME SIZED HAIL
WAS REPORTED NORTH OF PERU.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN 0NORTHERN INDIANA.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:39 AM EST, 7 hours 45 minutes earlier.

Area forecast discussion, Aug 9, 2:39 AM EST, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
239 AM EST WED AUG 9 2000

...FORECAST PROBLEM IS EXTENT OF POSSIBLE SVR WX THIS AFTN AND
EVENING...

LATEST SFC ANALYSIS SHOWS LOW PRES OVER GEORGIAN BAY WITH A QSTNRY
FRONT EXTENDING W TO NERN IA THEN TO NWRN KS.  MAIN CONVECTION IS
CURRENTLY ALONG FRONT IN ERN IA.  THIS IS ALSO IN RGN OF H8 LLVL
JET AND CONVERGENCE.  WE CURRENTLY LACK THE UPR DYNAMICS FARTHER E
BUT THESE SHOULD BE MOVING E DURING NEXT 24 HRS.

MODELS SEEMED TO INITIALIZE WELL AT 00Z.  ETA/NGM/AVN ALL DEPICTED
SFC LOW OVER LK HU AT 00Z.  ALL THREE MODELS ARE ALSO CONSISTENT IN
MOVING LOW TO SERN ONT NEXT 12 HRS THEN TO SRN QUE BY 00Z THU.  THE
MOVEMENT OF THIS LOW AND NWLY WINDS WILL DRAG COLD FRONT THRU KIWX FA
BY 00Z THU.  AVN IS SLIGHTLY FASTER THAN ETA/NGM BUT BELIEVE THIS
SPEED IS REASONABLE.  AT 00Z H7 WINDS W OF FRONT WERE 25-35 KTS
WITH 50 KTS REPORTED AT MPX.  H5 WINDS WERE 50-60 KTS.  THIS SHOULD
BE FAST ENOUGH WITH THE NWLY COMPONENT TO KEEP FRONT FROM STALLING
OVER RGN.  AIR MASS IS QUITE MOIST WITH PW VALUES OF 1.5 INCHES
EXTENDING AS FAR N AS NRN LWR MI.  SFC DP/S ARE IN UPR 60S TO LWR 70S
ACROSS SRN GRT LKS RGN ATTM.  NOT AS IMPRESSIVE PW/S AS A FEW DAYS
AGO BUT ENOUGH TO GIVE US SOME GOOD RAIN WITH APPROACH OF COLD FROPA
TODAY.  CAPES APPROACH 2500 J/KG OVER CNTRL IL/IN BY 12Z TODAY AND GO
ABOVE 3000 WITH FROPA BETWEEN 18Z AND 00Z.  LI/S ALSO IMPRESSIVE AT
-6 TO -8.

WITH COMBINATION OF FROPA AND AFTN HTNG HIGHEST INSTABILITIES SHOULD
BE SEEN IN SERN ZNS OF KIWX FA.  THIS AREA IS IN MODERATE REGION FOR
SVR TSTMS PER SPC OUTLOOK.  SLIGHT CHC OF SVR RGN EXTENDS BACK TO SRN
LK MI.  WILL MENTION PSBLTY OF STRONG TSTMS IN NWRN ZNS FOR FIRST PD
AND FOR SERN ZNS IN FIRST AND SECOND PDS.  ATMOS SHOULD STABILIZE
QUICKLY BEHIND FRONT WITH COOLER CONDITIONS STARTING THURS.  DRY
SEASONABLE WX WILL THEN CONTINUE INTO MON.  MISFWA A`VAILABLE.

THANKS FOR COORD...CLE.

.IWX...NONE.

OHARA

In the hours before

Special weather statement, Aug 9, 5:58 AM EST, 4 hours 26 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-091630-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
558 AM EST WED AUG 9 2000

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF
NORTHWEST OHIO AND A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
SOUTHERN MICHIGAN...NORTHERN INDIANA AND EXTREME NORTHWEST OHIO TODAY
INTO THIS EVENING...

A COLD FRONT EXTENDING FROM GREEN BAY TO NORTHERN MISSOURI WILL
PROVIDE THE FOCUS FOR STRONG TO SEVERE THUNDERSTORMS TODAY INTO THIS
EVENING.  THE COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON.
THE MOIST UNSTABLE AIR MASS AHEAD OF THE FRONT WILL PROVIDE THE
ENERGY FOR THUNDERSTORMS TO DEVELOP.  AN UPPER LEVEL DISTURBANCE
WHICH WILL MOVE ACROSS THE GREAT LAKES TODAY WILL ALLOW SOME OF THE
STRONGER THUNDERSTORMS TO POSSIBLY BECOME SEVERE.

THE STORM PREDICTION CENTER HAS PLACED ALL OF NORTHERN INDIANA...
SOUTHWEST MICHIGAN AND EXTREME NORTHWEST OHIO IN A SLIGHT RISK FOR
SEVERE WEATHER TODAY AND TONIGHT.  PARTS OF NORTHWEST OHIO SOUTHEAST
OF A LINE FROM TOLEDO TO VAN WERT IS IN A MODERATE RISK FOR SEVERE
WEATHER.  AS THE COLD FRONT MOVES THROUGH THE REGION THIS AFTERNOON
THE ATMOSPHERE BEHIND IT SHOULD RAPIDLY STABILIZE.  THUS...THE
GREATEST CHANCE FOR SEVERE WEATHER SHOULD BE THIS AFTERNOON OVER
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.  SEVERE WEATHER COULD
LINGER IN NORTHWEST OHIO INTO EARLY EVENING.

SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND INTO THIS EVENING.
STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO OR TELEVISION FOR THE
LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE CONCERNING THIS
POTENTIAL 9SEVERE WEATHER EVENT.

OHARA
Local storm report, Aug 9, 7:20 AM EST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
720 AM EST WED AUG 09 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 AM    MONTICELLO                IN   WIND DAMAGE
08/09/00   WHITE                          NUMEROUS TREES DOWN.
                                          POWER LINES DOWN.
                                          REPORTED BY EMERGENC%Y
                                          MANAGEMENT.

N
Special weather statement, Aug 9, 7:45 AM EST, 2 hours 39 minutes before
INZ020-091300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
745 AM EST WED AUG 9 2000

THE SEVERE THUNDERSTORM WATCH THAT HAD BEEN IN EFFECT FOR WHITE
COUNTY HAS BEEN CANCELED. THE THREAT FOR SEVERE WEATHER HAS
GREATLY DIMINISHED.
Special weather statement, Aug 9, 9:12 AM EST, 1 hour 12 minutes before
INZ022>025-032>034-091630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
912 AM EST WED AUG 9 2000

SEVERE THUNDERSTORM WATCH NUMBER 664 HAS BEEN CANCELED FOR
CASS...MIAMI...WABASH...HUNTINGTON...GRANT...BLACKFORD AND JAY
COUNTIES IN INDIANA. THE THREAT OF SEVERE WEATHER AS ENDED FOR
NOW...BUT THERE REMAINS A CHANCE OF SEVERE WEATHER LATER THIS
AFTERNOON ESPECIALLY EAST OF A LINE FROM DEFIANCE OHIO TO MUNCIE
INDIANA.

GLL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:27 AM ESTSevere Thunderstorm WarningIWXWhite23 min
Aug 9, 8:32 AM ESTSevere Thunderstorm WarningIWXAdams48 min
Aug 9, 9:45 AM ESTSevere Thunderstorm WarningIWXCass, Pulaski55 min
Aug 9, 10:59 AM ESTSevere Thunderstorm WarningIWXWells51 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.